Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Denver/Boulder, CO

June 30, 2023Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 30, 2023, 1:08 AM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2023, 1:08 AM MDT (07:08 UTC)
Expired
Jun 30, 2023, 2:00 AM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Hail
0.75 in
Wind
40

County Washington County, CO

The radar

The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS85 KBOU 300708
SPSBOU

Special Weather Statement
National Weather Service Denver CO
108 AM MDT Fri Jun 30 2023
 
COZ049-300800-
Washington County CO-
108 AM MDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of east central
Washington County through 200 AM MDT...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Akron, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Akron, Otis and Platner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3997 10321 4014 10327 4028 10279 4003 10279
TIME...MOT...LOC 0708Z 254DEG 23KT 4008 10315 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 30, 12:19 AM MDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 12:19 AM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1219 AM MDT Fri Jun 30 2023

.UPDATE...
Issued at 837 PM MDT Thu Jun 29 2023

An active evening is finally winding down. Starting with hydro
impacts 2-3" of rain fell in under an hour in the Watkins-Bennett
area with the giant-hail producing supercell, and we have
numerous reports of washed out roads and high water continuing so
we issued a flood advisory for 6 hours once the flash flood warning
expired. Satellite and radar trends have storm intensity winding
down, and with conditions for tornadoes being unfavorable going
forward we cancelled the tornado watch for the remainder of the
evening. A few thunderstorms are still occurring and are expected
to continue through midnight. This is especially true of northern
Larimer County across the higher terrain north of CO-14, were an
MCS has developed. Small hail, an inch of rain, and 40 mph winds
are likely over the next 90 minutes until the complex moves into
Wyoming. The remaining convection is roughly along a line from
Aurora to Akron, with widely spaced thunderstorms moving east.
These will gradually weaken by midnight. The forecast was updated
to reflect the aforementioned trends in convection. We are holding
onto low PoPs (10-30 percent) for light rain showers (without
thunder) in a continued slightly unstable environment. Additional
rainfall in the early morning hours should be light.

High res models are still bringing a cool gustfront out of Wyoming across
our plains around midnight. That feature should put an end to
thunderstorms but may help generate a few light rain showers as
mentioned above. Temperature and wind forecasts tonight were left
intact, they look on track.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 300 PM MDT Thu Jun 29 2023

Water vapor shows a shortwave trough over northern Arizona and
Utah with a jet streak extending into Colorado. It also shows very
dry air aloft with dew point readings in the single digits on the
mountain tops for a short time today. Meanwhile, at the surface,
lee cyclogenesis is deepening with moist, upslope southeasterly
flow across the plains and I-25 corridor. A few showers and storms
have formed mainly over Boulder and Jefferson Counties but they
have yet to really strengthen. This may be due to the right exit
region of the jet streak aloft being overhead along with a decent
cap still showing up above the boundary layer. By 330pm, the cap
should erode more and the shortwave trough will be moving a little
bit closer which may allow for storms to get going. With healthy
instability (mixed layer CAPE around 1,500-2,000 j/kg) and strong
deep layer shear (0-6km shear of 45-50 knots), strong to severe
storms are expected to form with all severe hazards possible. The
most worrisome threat will be large hail as soundings are similar
to large hail events in Denver and the dry air aloft will help
with hail formation. The very low level shear (0-1km layer) has
low values as winds are generally uniform in that layer. This
should limit the tornado threat to some extent but if there are
boundaries that form or right moving storms, a couple of tornadoes
are possible. One area of concern for this evening is the east
side of the Denver metro and DIA. High resolution models are
starting to lock in on a solution that takes a supercell that
develops somewhere between DIA and Aurora and moves it eastward. A
Tornado Watch was issued until 9pm for all of the I-25 corridor
and most of the counties in our eastern plains.

Storms will continue through much of the night due to forcing from
the shortwave trough and good moisture in place in the low levels.
PoPs do continue through the night.

The main shortwave trough will move directly overhead tomorrow
afternoon providing good forcing for the last day of June. Low
clouds and light showers in the morning will keep the I-25
corridor and eastern plains rather cool. Highs may not get out of
the 60s. If there is some clearing that occurs, it will allow
moderate instability to build in and with good lift and shear,
strong to severe storms would develop. However, it seems unlikely
there will be much clearing or any clearing at all. This may keep
the storms weaker and the severe threat out of most of our area.
The best chance for severe will be in Elbert, Lincoln, and
Washington Counties since the best instability will be there.
There are likely PoPs in the forecast for the majority of the
forecast area tomorrow.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 PM MDT Thu Jun 29 2023

The last wave of strong/severe thunderstorms and heavy rain
threat will be shifting east across the far eastern plains by
early Friday evening, with only isolated to scattered showers
possibly lingering behind. Those will be ending before midnight
Friday night, with some clearing behind. Given the moist boundary
layer and clearing, expect patchy fog to develop in low lying
areas of the South Platte and Cache La Poudre River valleys.

On Saturday, a much drier airmass will prevail with only isolated
storms, and most of those should be confined to the Front Range
mountains/Park County due to subsidence and a stronger cap.

Sunday should start to see the cap weaken with some moisture and
modest instability building under the flat ridge. The same can be
said for Monday with scattered afternoon and evening storms.
Temperatures will be returning to near normal levels after our
recent cooler spell.

For Tuesday, the 4th of July, convective coverage may increase
further with a passing shortwave to our north in strengthening
westerly flow aloft. While the GFS Ensembles point toward Tuesday
being more active, EC Ensembles point toward next Wednesday. Hard
to say which is correct at this point but something to watch for
outdoor activities on the Fourth. But given this year, wouldn't
be surprised if it's rather stormy in the afternoon/evening
hours.

Temperatures will turn cooler again behind the front(s) late
Tuesday and/or Wednesday. This will support cooler than normal
temperatures lingering into next Thursday and Friday. There will
still be a chance of storms each day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1215 AM MDT Fri Jun 30 2023

Scattered thunderstorms will move out of the Denver area by 08z.
MVFR ceilings will prevail through about 15z, then some
improvement is expected, but Instrument approaches to KDEN will
likely be needed through 18z and possibly all day Friday.
Thunderstorms are expected again between 20z and 23z, with a brief
period of west winds gusting to 35 knots along with heavy rain and
MVFR ceilings. VFR conditions are expected by 00z.

&&

.HYDROLOGY...
Issued at 300 PM MDT Thu Jun 29 2023

Strong to severe storms will form this evening over areas that
have received lots of heavy rainfall of late. This could lead to
flooding in Morgan and Logan Counties specifically. Latest high
resolution model runs have been keeping the heaviest rainfall out
of those counties so the decision was made to not issue a Flood
Watch.

Showers and storms are likely again tomorrow. The areas of
heaviest rain will likely be the Palmer Divide and east-central
plains. Since rain is expected to avoid the areas that have
received the heaviest rain of late, no highlights were needed.
Some minor flooding is possible in the mentioned areas, however.

For Friday, more numerous showers and thunderstorms are expected,
and they will occur a couple hours earlier than normal due to the
passage of an upper level disturbance. Stronger storms should organize
in the foothills toward noon and then spread onto the I-25
Corridor through 2 pm, and then east across the plains 2-6 pm.
Storm movement is expected to be slower, which could lead to
flooding issues of flood prone areas or areas that received heavy
rainfall in the last couple days. They will be efficient rain
producers given warm cloud depth near 5,000 feet and precipitable
water values up to 1" along the I-25 Corridor and 1.25" over the
eastern plains. A Flash Flood Watch may be needed given the
factors above.

The flooding threat over the weekend should be very low. Sunday
could see an uptick in thunderstorms over the foothills so the
Cameron Peak burn area may see a limited threat by then.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Schlatter
SHORT TERM...Danielson
LONG TERM...Barjenbruch
AVIATION...Gimmestad
HYDROLOGY...Danielson/Barjenbruch
Hazardous weather outlook, Jun 29, 11:03 AM MDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Jun 29 2023

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Thu Jun 29 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over and near the Front Range
this afternoon, and move onto the plains in the late afternoon and
evening. Some of the storms will be strong to severe and a Severe
Thunderstorm Watch will likely be needed. The main threat will be
along the I-25 corridor and eastward towards Akron and Sterling.
The strongest storms could produce hail up to baseball ball size
and wind gusts to 70 mph. A couple tornadoes are also possible.
There is a flash flood threat mainly in Morgan and Logan Counties
as well due to heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional scattered to numerous showers and thunderstorms are
expected for Friday. The severe threat decreases as the main
threat shifts south and eastward. However, storm movement will be
slower, which will increase the threat for flash flooding of flood
prone areas.

Saturday will be drier, but an active weather pattern is expected
to resume Sunday and into next week. There may be a possible lull
in thunderstorm activity on Monday, but scattered afternoon and
evening thunderstorms are expected for Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 PM.

In the hours before

Local storm report, Jun 29, 8:15 PM MDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
815 PM MDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             6 NE Shamrock           39.95N 103.74W
06/29/2023  M1.00 inch       Adams              CO   Public

            Plowable hail with largest stones 1 inch in
            diameter observed approximately 30 minutes
            after storm passage.

&&

BR
Local storm report, Jun 29, 8:29 PM MDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
829 PM MDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      1 WSW Manila Village    39.76N 104.53W
06/29/2023                   Adams              CO   Fire Dept/Rescue

            Highway 36 is closed due to flooding between
            Watkins and Schumaker Rd. At least 6
            vehicles stranded, with reports of some area
            roads washed out and active water rescues in
            progress.

&&

BR
Special weather statement, Jun 30, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
108 AM MDT Fri Jun 30 2023

COZ049-300800-
Washington County CO-
108 AM MDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of east central
Washington County through 200 AM MDT...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Akron, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Akron, Otis and Platner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 10321 4014 10327 4028 10279 4003 10279
TIME...MOT...LOC 0708Z 254DEG 23KT 4008 10315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:00 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan45 min
Jun 29, 6:18 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams42 min
Jun 29, 6:58 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams, Morgan, Washington47 min
Jun 29, 7:38 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington37 min
Jun 29, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan44 min
Jun 29, 8:36 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Weld6 hr
Jun 29, 9:08 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jun 30, 2:29 AM MDTAreal Flood AdvisoryBOUAdams, Morgan, Weld6 hr
Jun 30, 9:17 AM MDTAreal Flood AdvisoryBOUAdams, Morgan, Weld27 hr
Jun 30, 9:35 AM MDTSpecial Weather StatementBOUPark25 min
Jun 30, 10:03 AM MDTSpecial Weather StatementBOUDenver42 min
Jun 30, 10:25 AM MDTSpecial Weather StatementBOUDouglas50 min
Jun 30, 10:31 AM MDTAreal Flood WarningBOUWeld25 hr
Jun 30, 10:55 AM MDTAreal Flood WarningBOUWeld25 hr
Jun 30, 11:03 AM MDTAreal Flood AdvisoryBOULarimer50 min
Jun 30, 11:28 AM MDTFlash Flood WarningBOULarimer3 hr
Jun 30, 1:01 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Jun 30, 1:07 PM MDTSevere Thunderstorm WarningBOULincoln15 min
Jun 30, 2:11 PM MDTSevere Thunderstorm WarningBOULincoln28 min
Jun 30, 2:36 PM MDTSevere Thunderstorm WarningBOUJefferson24 min
Jun 30, 2:55 PM MDTAreal Flood AdvisoryBOUGrand119 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.